Alert archive / Kentucky / Flash Flood Warnings in 2018
Flash Flood Warning 51, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Aug 19, 2018, 9:44 PM EDT for Jefferson County, Kentucky. It was in force for 2 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2018, 9:44 PM EDT (01:44 UTC)
- Expired
- Aug 19, 2018, 11:45 PM EDT
- In force
- 2 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Jefferson County, KY
The radar
The Louisville radar (KLVX), 38 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 10:00 PM EDT | FLASH FLOOD | 4 Sw Saint Matthews, KY | DELAYED REPORT. OFF DUTY NWS EMPLOYEE REPORTED SEVERAL INCHES OF WATER SWIFTY MOVING OVER ROADS WITH SIGNIFICANT PONDING ON ROADS IN AREA. SOCIAL MEDIA VIDEO ALSO SHOWED SIGNIFICANT FLOODING AND WATER OUT OF DITCHES. |
| Aug 19, 10:04 PM EDT | HEAVY RAIN 2.38 | 4 Se Louisville, KY | RAINFALL IN THE LAST HOUR AT LOUISVILLE MSD NIGHTINGALE RAIN GAUGE. |
| Aug 19, 10:22 PM EDT | HEAVY RAIN 3.21 | 4 Se Louisville, KY | |
| Aug 19, 10:33 PM EDT | HEAVY RAIN 4.25 | 4 Se Louisville, KY | SOCIAL MEDIA POST BY LOCAL MEDIA PARTNER OF A PERSONAL RAIN GAUGE SHOWING BETWEEN 4 AND 4.5 INCHES OF RAINFALL NEAR THE LOUISVILLE ZOO AND AUDUBON PARK. |
| Aug 19, 11:30 PM EDT | HEAVY RAIN 3.95 | 4 Se Louisville, KY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The text
As transmitted.
388 WGUS53 KLMK 200144 FFWLMK KYC111-200345- /O.NEW.KLMK.FF.W.0051.180820T0144Z-180820T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Louisville KY 944 PM EDT SUN AUG 19 2018 The National Weather Service in Louisville has issued a * Flash Flood Warning for... Central Jefferson County in central Kentucky... * Until 1145 PM EDT. * At 943 PM EDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Louisville, St. Matthews, Windy Hills, Audubon Park, St. Regis Park, Beechwood Village, West Buechel, Northfield, Watterson Park and Woodlawn Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3830 8564 3819 8560 3817 8574 3825 8577 $$ MJ
2 follow-up statements
850 WGUS73 KLMK 200228 FFSLMK Flash Flood Statement National Weather Service Louisville KY 1028 PM EDT SUN AUG 19 2018 KYC111-200345- /O.CON.KLMK.FF.W.0051.000000T0000Z-180820T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson KY- 1028 PM EDT SUN AUG 19 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM EDT FOR CENTRAL JEFFERSON COUNTY... At 1027 PM EDT, Doppler radar and automated rain gauges indicated thunderstorms producing heavy rain over the warned area. A Louisville MSD guage near Audubon Park has reported 3.29 inches of rainfall in the last 75 to 80 minutes. Some locations that will experience flooding include... Louisville, St. Matthews, Windy Hills, Audubon Park, St. Regis Park, Beechwood Village, West Buechel, Northfield, Watterson Park and Woodlawn Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... Excessive runoff from heavy rainfall will cause flooding of small creeks and streams, urban areas, highways, streets and underpasses as well as other drainage areas and low lying spots. Please report flooding to your local law enforcement agency when you can do so safely. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3830 8564 3819 8560 3817 8574 3825 8577 $$ MJ
401 WGUS73 KLMK 200340 FFSLMK Flash Flood Statement National Weather Service Louisville KY 1140 PM EDT SUN AUG 19 2018 KYC111-200350- /O.EXP.KLMK.FF.W.0051.000000T0000Z-180820T0345Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Jefferson KY- 1140 PM EDT SUN AUG 19 2018 ...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON COUNTY WILL EXPIRE AT 1145 PM EDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Any high water will slowly recede over the next few hours. Please continue to heed any remaining road closures. LAT...LON 3830 8564 3819 8560 3817 8574 3825 8577 $$ MJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 7:37 PM EDT, 2 hours 7 minutes earlier.
Area forecast discussion, Aug 19, 7:37 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Louisville KY 737 PM EDT Sun Aug 19 2018 ...Updated Aviation Discussion... .Short Term...(This evening through Monday) Issued at 313 PM EDT Sun Aug 19 2018 Temps have warmed well into the 80s this afternoon, with even some upper 80s noted in spots. We've reached convective temps down across southern and eastern KY where very isolated showers have popped. Expect some brief heavy rainfall with any shower, and perhaps a lightning strike, although have not observed any yet. Could also get a brief wind gust with any shower as visible satellite imagery appears to show cold outflow extending out from some showers. Haven't seen any observed gusts yet, but with DCAPE values around 1000 J/Kg and the satellite evidence think we are seeing 30 mph gusts with the stronger showers. It's also interesting to note that visible satellite shows a more healthy cu field across the southern and eastern CWA, and is coincident with the highest Td's and low level moisture. Farther north, we've mixed out into the upper 60s and think think this will limit fog potential in that area overnight. However, do expect we could see some fog in the south and east part of the CWA, before the warm front and thicker cloud cover take hold later Monday morning. Also will have to keep an eye on near surface winds across southern KY as they become a bit stronger/mixier toward dawn and could mitigate fog formation just in time. Overall, best fog chance in our eastern CWA and have included mention there. Lows tonight should drop into the upper 60s to around 70. An unseasonably strong low pressure system will move from the lower Missouri River Valley into the mid Mississippi River Valley on Monday. As this occurs, the washed out frontal boundary that sank to our south yesterday will reinvent itself as a warm front and lift north through the day. Given increasing low level jetting and good warm advection lift with the front, expect scattered to numerous showers starting in the morning in our SW and moving NE through early afternoon. The main concern with any of these showers/storms will be heavy rain, especially over areas that saw a lot of rain late last week. Suppose a stronger storm or two could occur with the warm front activity, but not overly concerned at this point. The warm sector gets firmly established over our area by late afternoon into the early evening as the best forcing and the cold front still lag back to the west. Think we'll see a relative lull during this time, with a few breaks in the clouds and pockets of heating/destabilization possibly occurring. Don't think it will be enough to trigger much additional convection in the warm sector, but will keep at least small pops in during this time as the upper forcing will quickly be moving in around sunset or after. The long term portion of this discussion discusses shower and storm potential into Monday night with the cold front and better forcing. Highs Monday should reach the low and mid 80s. .Long Term...(Monday night through Sunday) Issued at 221 PM EDT Sun Aug 19 2018 Thunderstorms from earlier in the day just to our west will push through southern Indiana and central Kentucky Monday night. As they move east and we get further into the evening, instability will decrease and thunderstorms will become slightly elevated. With unidirectional shear and a low level jet up around 35kt, could still see some gusty winds make it to the surface with the stronger cores. Speaking of which, precipitable water values will be around two inches with a deep warm cloud depth and surface dew points in the lower 70s, so locally torrential downpours will be possible. Fortunately the storms will be moving along around 25-30mph so hopefully they won't stay over one spot for too long. Also, the storms will be moving ENE as part of a north-south band of showers/storms so training may not be a significant threat. Nevertheless, locations that have received heavy rain over the past few days will want to keep an eye on this system. The upper trough associated with this weather will pass overhead Tuesday as the surface low crosses the Great Lakes and its trailing cold front extends down to the Gulf Coast States. Lingering showers and a few storms can be expected Tuesday as this system makes its way through the region. For the rest of the week high pressure will mosey from the Great Plains...though the Ohio Valley Thursday...to the Northeast Friday and then possibly build southwestward into the southeast United States this weekend. As a result we should have mostly dry and pleasant weather mid-late week. Some low chance PoPs will creep back into the forecast this weekend as we get into some return flow. && .Aviation...(00Z TAF Issuance) Issued at 735 PM EDT Sun Aug 19 2018 A surface warm front will lift northward toward the region tonight ahead of a developing low pressure system over the eastern Plains. Late tonight as the front approaches, we could see some lowering of ceilings with scattered showers and storms developing north of the warm front. This would be around sunrise at KBWG and in the mid- late morning hours at KHNB/KSDF/KLEX. Winds will start off light and variable and then become southeasterly overnight, shifting to the south by Monday afternoon. Still think we could see a little bit of fog at KBWG and KLEX prior to the front getting here. For now, have still kept things at MVFR, but there is a possibility that we could drop to IFR briefly if fog become more extensive than forecast. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...BJS Long Term....13 Aviation.....MJ
Hazardous weather outlook, Aug 19, 3:51 PM EDT, 5 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 351 PM EDT Sun Aug 19 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-202000- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 351 PM EDT Sun Aug 19 2018 /251 PM CDT Sun Aug 19 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Isolated showers will diminish this evening. Brief heavy rainfall is possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Thunderstorms are possible Monday into Monday evening. A few stronger storms will produce gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotters should report any high rainfall amounts, flooding, and strong wind gusts or damage Monday into Tuesday. BJS
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 9:26 PM EDT | Areal Flood Advisory | LMK | Jefferson | 2 hr |
| Aug 20, 5:43 PM EDT | Special Weather Statement | LMK | Meade | 32 min |
| Aug 20, 6:38 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 26 min |
Nearby
Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.